Lipodystrophy refers to the change in body fat composition associated with HIV itself or the drugs used to treat the infection. Many HIV patients are worried about either gaining or losing fat when starting the anti-retroviral therapy, or ART for short, regimen.
Older HIV medications were frequently associated with lipodystrophies. Patients would complain of either a loss of fat tissue from the face, buttocks, and limbs or fat gain in the abdomen and the back region. Newer HIV medications, fortunately, do not have any such reported side effects and therefore are not as notorious for lipodystrophies as their older counterparts. While the fat changes may be irreversible in most cases, there are plenty of options available to minimize the risk of lipodystrophies for patients who are just starting their HIV treatment.
There are multiple ways that lipodystrophies could develop in an HIV-positive patient, either due to the infection itself or its treatment. It's worth looking into the mechanism behind these fast changes' development and some of the drugs that are most commonly associated with these changes.
LIPODYSTROPHY ASSOCIATED WITH HIV TREATMENT
Lipodystrophies, as mentioned above, are fat changes in your body caused by HIV or the treatment taken to treat HIV. These fat changes refer to both fat loss (Lipoatrophy) and fat gain (lipohypertrophy).
Fat buildup, or lipohypertrophy, associated with HIV treatment occurs most commonly in the abdomen (around the abdominal organs), on the back (between the shoulders, resembling a buffalo hump), and in the breasts. Several anti-HIV medications have been associated with lipohypertrophy. Most commonly associated drug classes include protease inhibitors (PIs) and Nucleoside analogs, or nukes. Protease inhibitors, along with inhibiting the function of protease enzymes, may alter several important enzymes responsible for fat metabolism. Ritonavir, Fosamprenavir, and other such drugs have been widely reported to be causing fat accumulation. Interestingly, in any studies, two protease inhibitors, namely Atazanavir and Duranavir, have not been reported to cause lipohypertrophy.
Nucleoside analogs (nukes), also known as nucleoside reverse transcriptase inhibitors or NRTIs, are also reported to have caused fat-buildup in patients. The explanation proposed is that NRTIs contribute to insulin resistance in the body. Insulin resistance is commonly associated with fat buildup in the body, typically in the abdominal region since insulin plays a major role in fat metabolism. Commonly involved drugs in this class are Abacavir and Lamivudine.
Fat loss, or Lipoatrophy, is also a common side effect of HIV medication. However, it can also occur due to an ongoing inflammatory process in a chronic infection such as HIV itself. Lipoatrophy occurs most commonly in the face, buttocks, and limbs of a patient. A generally accepted explanation for Lipoatrophy caused by anti-HIV drugs is that these drugs damage the mitochondria of fat cells. With their mitochondria damaged, fat cells lose their ability to function normally in the fat metabolism pathway and eventually die. Both protease inhibitors and nucleoside reverse transcriptase inhibitors can contribute to the development of Lipoatrophy. Again, not all NRTIs or protease inhibitors cause Lipoatrophy. Drugs like Lamivudine and Emtricitabine have not been reported to cause such side effects.
While these side effects can be extremely disturbing for many patients, there is little to worry about if you are just starting your HIV treatment. Lipodystrophies are commonly associated with older generations of drugs used to treat HIV. The newer generations do not have any such reported incidents. Multiple trials have confirmed that newer generations of HIV drugs are much more effective in treating HIV and carry fewer side effects, and have reported no incidents of lipodystrophies so far.
HOW DO THESE LIPODYSTROPHIES DEVELOP?
Many studies have tried to pinpoint an exact cause for lipodystrophies that are associated with HIV medication. However, no single explanation can be considered to explain the phenomenon in its entirety. Instead, we now have several theories that function to explain parts of the overall problem.
Lipohypertrophy is most commonly explained as the body recovering from the infection due to the treatment. The study explains that weight gain is a result of the treatment working against the infection and, as a result, the body is trying to gain back its potential. Since the infection, which puts stress on the body and causes its fat stores to run out, becomes less severe due to the drugs, the body tries to replenish its fat stores, and sometimes it just overshoots the optimum level marker. Research states that predisposing factors for obesity play an important role in developing lipohypertrophy in patients receiving HIV treatment.
Another theory explains lipohypertrophy through an integrase inhibitor (a class of HIV drugs) mediated action on the hormonal system that causes changes in the appetite. These changes result in increased appetite, fat absorption, and fat accumulation. However, this theory has not been backed by many researchers. A third theory explains that some HIV drugs suppress weight gain initially when the treatment is started. However, when these drugs are replaced with other first-line drugs that do not suppress weight gain, an immediate change in fat deposition becomes apparent.
On the other hand, Lipoatrophy is explained by drug-mediated damage to mitochondria in the fat cells. This damage causes fat cells to lose their function and, thus, the body becomes unable to accumulate fat and starts to lose it instead.
HOW TO REVERSE THE FAT CHANGES ASSOCIATED WITH HIV TREATMENT?
While HIV drugs can cause lipodystrophies, they are not the only factor. Your co-morbid (any other simultaneous disease process in your body), genetic makeup, dietary habits, and activity level also influence the development of these lipodystrophies.
Since older HIV drugs have been commonly associated with lipodystrophies, your doctor may change a few drugs in your treatment regimen to reduce these side effects. Newer classes of HIV drugs, such as integrase inhibitors, are far less likely to cause lipodystrophies. Changing drugs in your regimen might slow down the progression of these fast changes, which may also contribute to the reversal of some of these changes.
One great way to deal with these side effects is to monitor yourself when taking HIV medication constantly. Some people take pictures of their bodies every day to document any slight changes due to the medication. This measure can be very effective because it can help diagnose these side effects earlier in their course.
Keeping a healthy diet and exercise routine is extremely important while on HIV medication. These measures aid in improving your quality of life and also help in reducing unwanted fat changes. A balanced diet and a strict exercise regimen may help you build muscle and reduce belly fat at the same time.
Depending on your co-morbid, you might need medical therapy to help you deal with these side effects. Drugs like Tesamorelin, Metformin, and Atorvastatin have proven beneficial in reducing fat changes associated with HIV treatment. These drugs also control fat levels in your blood, thus, improving your circulatory health as well.
Surgical options are also available for when these side effects get out of control. Liposuction, a procedure where belly fat is removed surgically, can be employed to reduce belly fat when nothing else seems to help or if cosmetically desirable. Similarly, facial filler injections are also available to counter the effect of fat loss in the face.
LONG TERM COMPLICATIONS OF HIV-TREATMENT ASSOCIATED LIPODYSTROPHIES
Weight gain with HIV treatment could have many long-term implications. Weight gain due to HIV treatment is more common in people who have predisposing factors for obesity. Similarly, weight gain in patients who had normal or increased body weight before the disease may have more serious complications than in people underweight before the development of HIV infection.
Since people living with HIV have a much higher risk of developing cardiovascular issues, weight gain due to treatment in these patients further predisposes them to certain heart and circulatory issues. Studies indicate that the degree of weight gain due to HIV treatment is proportional to an increase in the risk of cardiovascular issues. The resulting obesity puts these patients at a greater risk of developing type-2 diabetes. Obesity and diabetes can further increase the risk of neurocognitive impairment in these patients.
Obesity, especially abdominal fat deposition, can cause fat buildup in organs such as the liver. This fat deposition can lead to the development of non-alcoholic fatty liver disease or NAFLD.
SHOULD YOU BE WORRIED?
Although these HIV-medication-related fat changes can be hard to deal with, these are not as big of a problem today as they were some years ago. If you are just starting your treatment, you should not be as concerned about these side effects because the newer HIV drugs are far less likely to cause these problems. In fact, no clinical trials have shown the newer anti-HIV drugs to cause lipodystrophies in any of the participants involved. Moreover, sophisticated methods have been developed to deal with lipodystrophies and other complications that arise.
You can talk to your doctor about your concerns regarding lipodystrophies caused by HIV treatment. Your doctor will start you with drugs that are highly unlikely to cause any such problems and may also be able to answer any questions you might have at the time.
Write A Comment